Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 66, NWS Lincoln, IL

May 30, 2019McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 30, 2019, 5:53 PM CDT for McLean County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2019, 5:53 PM CDT (22:53 UTC)
Expired
May 30, 2019, 6:15 PM CDT
In force
22 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McLean County, IL

The radar

The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:57 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 30, 2:57 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
257 PM CDT Thu May 30 2019

.SHORT TERM...(This evening through Friday)
ISSUED AT 257 PM CDT Thu May 30 2019

Weak NW-SE oriented surface trough extending from near Moline to
just north of Lafayette, Indiana is triggering widely scattered
convection this afternoon. An upper low centered further west over
Iowa will provide additional lift along the boundary and should
result in scattered showers/storms across much of the KILX CWA
late this afternoon into early this evening. Based on radar trends
and latest HRRR forecast, it appears convection will be most
focused from Bloomington E/SE to Paris over the next few hours.
Have therefore gone with 40 PoPs across this corridor, with 20-30
PoPs elsewhere. The convection will gradually dissipate this
evening, followed by mostly clear and dry conditions overnight.
Once the upper low passes to the east, short-wave ridging in its
wake will provide mostly sunny and warm weather on Friday with
highs in the lower 80s.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 257 PM CDT Thu May 30 2019

The first part of the extended will be dominated by deep upper
troughing over eastern Canada into New England...resulting in
northwesterly flow across the Midwest. A short-wave trough
embedded within the flow will track from southern Saskatchewan
Friday morning into Illinois by Saturday. As this feature
approaches, an associated cold front will interact with a
moderately unstable/sheared environment to produce scattered
thunderstorms during the afternoon and evening. With SBCAPE values
progged to range from 1500-2500J/kg and 0-6km bulk shear of
30-40kt, think a few strong storms with large hail/damaging wind
gusts will be possible. As such, SPC has highlighted locations
north of the I-70 corridor for a Marginal Risk for severe on
Saturday.

Once the cold front passes, Canadian high pressure will build
southward into the region and provide a period of cooler/drier
weather for Sunday through Tuesday. After that, a return to
unsettled conditions appears likely for the middle and end of
next week as upper ridging tries to build back into the Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1231 PM CDT Thu May 30 2019

Diurnal Cu field has developed across central Illinois early this
afternoon...with MVFR ceilings at both KBMI and KCMI. Ceilings
will rise to VFR at all TAF sites over the next 1-2 hours,
followed by widely scattered convection later this afternoon.
Based on latest satellite/radar trends showing enhanced Cu along a
trough axis near the I-80 corridor, have added a period of VCTS
after 20z at the I-74 terminals and further south to KSPI after
22z. Any convection that develops will dissipate after sunset
with mostly clear skies expected through the remainder of the
period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, May 30, 3:00 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
300 PM CDT Thu May 30 2019

ILZ027>031-037-312000-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
300 PM CDT Thu May 30 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this evening, but they are
not expected to be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected Saturday morning through
evening. Some of these could be strong or locally severe Saturday
afternoon and evening.

Additional thunderstorms are possible Tuesday night and Wednesday.
Severe weather is currently not expected.

Moderate flooding will continue along the Illinois River from
Peoria upstream, with steady rises through the first part of the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040-041-047-049-050-312000-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
300 PM CDT Thu May 30 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this evening, but they are
not expected to be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected Saturday afternoon and
evening. Some of these could be strong or locally severe.

Additional thunderstorms are possible Tuesday night and Wednesday.
Severe weather is currently not expected.

Major flooding will continue along the Illinois River from
Beardstown downstream, and will crest close to record levels
around Monday. Major flooding will continue along the La Moine
River into the weekend, with moderate flooding on the Spoon River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042-048-051>054-061-312000-
Christian-Logan-Macon-Menard-Moultrie-Sangamon-Shelby-
300 PM CDT Thu May 30 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this evening, but they are
not expected to be severe.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected Saturday afternoon and
evening. Some of these could be strong or locally severe.

Additional thunderstorms are possible Tuesday night and Wednesday.
Severe weather is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-043>046-055>057-312000-
Champaign-Coles-De Witt-Douglas-Edgar-McLean-Piatt-Vermilion-
300 PM CDT Thu May 30 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this evening. A few of these
could briefly be strong to severe, with hail and strong winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected Saturday morning through
Saturday evening, as well as Tuesday night and Wednesday. Severe
weather is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. The
most likely time frame is 4 pm to 8 pm.

ILZ062-063-066>068-071>073-312000-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
300 PM CDT Thu May 30 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible this evening. A few of these
could briefly be strong to severe, with hail and strong winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected Saturday afternoon and
evening, as well as Tuesday night and Wednesday. Severe weather
is currently not expected.

Minor flooding will continue along the Wabash River from Palestine
upstream, while flooding may redevelop at Clay City by Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. The
most likely time frame is 4 pm to 8 pm.

Shimon

In the hours before

Special weather statement, May 30, 5:12 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Lincoln IL
512 PM CDT Thu May 30 2019

ILZ027>031-037-038-310015-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Pekin, Bloomington, and Normal
512 PM CDT Thu May 30 2019

...FUNNEL CLOUDS POSSIBLE INTO EARLY EVENING...

At 505 PM, trained weather spotters reported a funnel cloud north
of Goodfield.

Atmospheric conditions exist today near and north of the I-74
between Galesburg and Bloomington, that favor the possible
formation of weak circulations on a pre-existing boundary. Some
of these circulations are occurring underneath developing showers
and thunderstorms, where a funnel cloud may develop.

Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter-clockwise direction.

In rare instances, these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud approaches
the ground.

25
Local storm report, May 30, 5:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
515 PM CDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FUNNEL CLOUD     1 N GOODFIELD           40.64N 89.27W
05/30/2019                   WOODFORD           IL   TRAINED SPOTTER

            RELAYED BY WOODFORD CO. EMA

&&

25
Local storm report, May 30, 5:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
537 PM CDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             SECOR                   40.74N 89.14W
05/30/2019  M0.75 INCH       WOODFORD           IL   LAW ENFORCEMENT

            RELAYED BY WOODFORD CO. EM

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:20 PM CDTFlash Flood WarningILXEffingham, Jasper6 hr
May 29, 7:27 PM CDTSpecial Weather StatementILXChristian33 min
May 29, 7:28 PM CDTSpecial Weather StatementILXEdgar47 min
May 29, 7:55 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon35 min
May 29, 8:01 PM CDTSpecial Weather StatementILXVermilion29 min
May 29, 8:21 PM CDTSevere Thunderstorm WarningILXLogan, Sangamon24 min
May 29, 8:37 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard23 min
May 29, 8:56 PM CDTSpecial Weather StatementILXDouglas, Macon, Piatt34 min
May 29, 9:00 PM CDTSpecial Weather StatementILXLogan30 min
May 29, 9:36 PM CDTFlash Flood WarningILXClark, Crawford114 min
May 29, 10:55 PM CDTAreal Flood WarningILXClark, Crawford, Cumberland, Effingham, Jasper, Shelby7 hr
May 29, 11:34 PM CDTFlash Flood WarningILXStark4 hr
May 30, 5:42 PM CDTSevere Thunderstorm WarningILXWoodford18 min
May 30, 6:19 PM CDTSpecial Weather StatementILXChampaign41 min
May 30, 6:26 PM CDTFlash Flood WarningILXPeoria3 hr
May 30, 6:54 PM CDTSpecial Weather StatementILXVermilion51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.